Illinois, 2008

Flash Flood and Hail in Illinois, June 8, 2008

June 8, 2008 · NWS DVN · 12 events in 5 counties and zones

Thunderstorms moved across parts of northwest and west central Illinois during the mid evening hours of June 8 producing widespread tree damage, a few large hail stones, and heavy rain resulting in some isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms moved across parts of northwest and west central Illinois during the mid evening hours of June 8 producing widespread tree damage, a few large hail stones, and heavy rain resulting in some isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 2:10 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 8, 2:10 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SUN JUN 8 2008

.DISCUSSION...
ANOTHER STORMY NIGHT IN STORE FOR MOST OF THE DVN CWA WITH
FLOODING/FLASH FLOODING THE NUMBER ONE CONCERN...AND DAMAGING
THUNDERSTORM WINDS FROM AN EVOLVING MCS FROM THE ACTIVITY
CURRENTLY BLOSSOMING FROM NORTHEAST KS...TO WEST OF DSM. STILL MAY
BE A ISOLATED TORNADIC THREAT IF A SUPERCELL CAN MAINTAIN INTO THE
FAR WEST AND SOUTHWEST DVN CWA LATER THIS EVENING...OR IF A STRONG
CELL CAN TAKE OFF ON OLD OUTFLOW BOUNDARY NOW ORIENTED FROM W-E
JUST SOUTH OF I80 FROM NEAR SIGOURNEY...TO MONMOUTH/GALESBURG OVER
THE NEXT 1-4 HRS. THIS SUPPORTED BY LAPSE INDICATED CAPES OF 2500 TO
3500 ALONG AND SOUTH OF THIS BOUNDARY...AS WELL AS SIG TOR PARAMETERS
OF OVER 5. SO WOULD EXPECT A NEW TOR BOX SOON IN MUCH OF THE DVN AS
LLJ RE-ENERGIZES AND BACKS SOME THIS EVENING. THIS AREA ALSO IN IDEAL
PLACEMENT ON NORTHERN EDGE OF MID LEVEL CAP. WITH MID TEEN C H85 DPT
MOISTURE FEED CONTINUING UP ACRS THE FCST AREA...AGAIN ANY
THUNDERSTORM COMPLEX WILL PRODUCE VERY HEAVY RAIN...AND WITH
THE ACTIVITY TONIGHT INCOMING FROM THE WEST OR DEVELOPING
OVERHEAD...AS WELL AS A SFC WAVE RIPPLING UP THE MAIN SFC FRONT
TRYING TO SQUEEZE SOUTHEASTWARD BUT STILL IN THE CWA ON MONDAY...
WILL EXPAND THE FLASH FLOOD WATCH FOR THE ENTIRE CWA. WILL KEEP THE
NORTHWEST THIRD THROUGH 12Z MONDAY...AND THE REST OF THE AREA THROUGH
00Z TUE. FEEL THE HIGHER FFG IN WEST CENTRAL IL WILL STILL HAVE A
GOOD CHANCE OF BEING OVERCOME BY HEAVY CONVECTION AND TORRENTIAL
DOWNPOURS BY POSSIBLE TRAINING STORMS LATE TONIGHT AND MUCH OF
MONDAY. POTENTIAL OF MANY AREAS GETTING ANOTHER 1-3+ INCHES OF
RAINFALL TONIGHT INTO LATE MON MORNING...WHICH WILL EXACERBATE
ONGOING RIVER FLOODING AND OF COURSE INITIATE FLASH FLOODING. WILL
KEEP SFC TEMPS HELD DOWN ON TUE BY THE RAIN...OUTFLOW AND OF COURSE
CLOUD COVER.

ACTIVITY WILL SHIFT SOUTHEAST LATER MON EVENING...THEN SHORT AND
SOME MEDIUM RANGE MODELS ARE STILL ADVERTISING A DRY PERIOD POSSIBLE
THROUGH WED EVENING BEFORE SOUTHWEST UPPER FLOW RELOADS JUST TO THE
WEST AND NORTHWEST FOR POSSIBLE STORM IMPINGEMENT WED NIGHT INTO
THU EVENING. FRONT THEN TO GET SHUNTED ACRS THE CWA FOR BETTER STORM
CHC WITH HEAVY RAIN AGAIN LATE THU NIGHT INTO FRI. ZONAL FLOW MAY
BRING ALMOST A DAILY STORM THREAT OR EVERY OTHER DAY FOR THE
WEEKEND. HIGHS LOOK TO BE GENERALLY IN THE LOW TO MID 80S/UNLESS
STORM COOLED/ FROM WED ON...WITH LOWS IN THE 60S.    ..12..

&&

.AVIATION...
AN OUTFLOW BOUNDARY IS POSITIONED ALONG AND JUST SOUTH OF INTERSTATE
80 IN IOWA AND ILLINOIS THIS AFTERNOON...ACTING AS A WARM FRONTAL
BOUNDARY WHICH WILL HELP FOCUS SCATTERED THUNDERSTORMS OVER ALL TAF
SITES EXCEPT BURLINGTON THIS AFTERNOON.  PERIODS OF THUNDERSTORMS...
SOME VERY STRONG TO SEVERE WILL BE POSSIBLE AT ALL TAF SITES BETWEEN
21Z AND 05Z. AFTER 05Z...WIDESPREAD MVFR CIGS ARE LIKELY AT ALL
SITES...WITH A CONTINUED THREAT OF RAIN AND THUNDERSTORMS.  STORMS
WILL BE WIDESPREAD AT SITES AFTER 10Z TONIGHT INTO MID MORNING
MONDAY...WITH OCCASIONAL IFR CONDITIONS.    ..ERVIN..

&&

.HYDROLOGY...
VERY BUSY TODAY...HYDRO-WISE...WITH THREE CONFERENCE CALLS AND OTHER
COORDINATION EFFORTS. LAST NIGHT/S RAINFALL CAME IN HIGHER THAN WHAT
WAS PREDICTED IN SOME LOCATIONS. THE CEDAR AND IOWA RIVER BASINS
WERE HIT ESPECIALLY HARD. AS A RESULT...WE ARE NOW FORECASTING
RECORD OR NEAR RECORD FLOODING AT SIX FORECAST POINTS ON THE CEDAR
AND IOWA RIVERS.

ONE RELATED CONCERN IS THE FORECAST ACCURACY WITH RECORD OR NEAR
RECORD FLOODING. SINCE WE USE STAGE-DISCHARGE RELATIONSHIPS TO
FORECAST THE RIVERS...THESE RELATIONSHIPS BECOME UNCERTAIN AT HIGH
STAGES BECAUSE...BY DEFINITION...THESE STAGES HAVE EITHER NEVER BEEN
SEEN OR HAVE NOT BEEN SEEN IN A LONG TIME. WE ARE WORKING WITH THE
U.S. GEOLOGICAL SURVEY TO COLLABORATE ON THESE STAGE-DISCHARGE
RELATIONSHIPS.

FLASH FLOOD THREAT ALSO CONTINUES THROUGH MONDAY AS THE FRONTAL
BOUNDARY SAGS SLOWLY SOUTHEAST. ONE TO TWO INCHES OF ADDITIONAL
RAIN...BEYOND THE RAIN RECEIVED THROUGH MIDDAY TODAY...IS POSSIBLE
WITH VERY MOIST AIR IN PLACE. ANY INTENSE THUNDERSTORM OR TRAINING
OF STORMS WILL BE CAPABLE OF PRODUCING HEAVIER RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME. THIS ADDITIONAL RAINFALL WILL INCREASE THE
SEVERITY OF THE CURRENT FLOODING SITUATION. AM ESPECIALLY CONCERNED
BECAUSE IT APPEARS LIKE THE NORTHERN PART OF THE CWA WILL RECEIVE
MORE RAINFALL THAN THE QPF INDICATED. THUS...RIVER FORECASTS MAY
NEED TO BE ADJUSTED AGAIN LATER THIS EVENING OR ON MONDAY.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH CONTINUES TONIGHT FOR BENTON-BUCHANAN-
     CEDAR-DELAWARE-DUBUQUE-JACKSON-JOHNSON-JONES-LINN. FLASH FLOOD
     WATCH NOW IN EFFECT TONIGHT THROUGH MONDAY FOR CLINTON-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH CONTINUES TONIGHT FOR JO DAVIESS...NOW IN
     EFFECT TONIGHT THROUGH MONDAY FOR BUREAU-CARROLL-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH TONIGHT AND MONDAY FOR CLARK-SCOTLAND.

&&

12/ERVIN/JAZ
Hazardous weather outlook, Jun 8, 3:45 AM CST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT SUN JUN 8 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING
WINDS OVER 70 MPH...BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO
POSSIBLE. IN ADDITION...THE STRONGER STORMS WILL PRODUCE VERY HEAVY
RAIN WHICH MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAVY RAIN AND POSSIBLE FLASH FLOOD EVENT IS SHAPING UP ON MONDAY
FOR PORTIONS OF EASTERN IOWA...WESTERN ILLINOIS AND NORTHEAST
MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED. A COLD FRONT WILL
SAG SOUTHEAST ACROSS THE REGION PROVIDING THE FOCUS FOR NUMEROUS
THUNDERSTORMS PRODUCING HEAVY RAIN. AT LEAST SEVERAL INCHES OF RAIN
IS POSSIBLE WHICH COULD CAUSE FLASH FLOODING.

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY EASTERN IOWA TRIBUTARY
RIVERS...WITH MINOR TO MODERATE FLOODING ALONG THE MISSISSIPPI RIVER
FROM DUBUQUE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND IN
THE LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

HAASE

In the hours before

Local storm report, Jun 8, 6:25 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     DUBUQUE                 42.50N 90.69W
06/08/2008  E80 MPH          DUBUQUE            IA   EMERGENCY MNGR

            70 TO 80 MPH WINDS REPORTED IN CITY OF DUBUQUE AND ACROSS
            MUCH OF DUBUQUE COUNTY.

&&

STEVEK
Local storm report, Jun 8, 6:32 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     1 ENE DUBUQUE           42.50N 90.71W
06/08/2008                   DUBUQUE            IA   TRAINED SPOTTER

            SOME 3-4 INCH TREE LIMBS BLOWN DOWN. ESTIMATED WIND
            SPEEDS AT 80 MPH. VERY HEAVY RAIN. CORRECTED WEATHER
            EVENT TYPE.

&&

LE
Local storm report, Jun 8, 6:35 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HEAVY RAIN       NEW VIENNA              42.55N 91.11W
06/08/2008  M2.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

            MEASURED SINCE 4 PM CDT.

&&

JAZ
Local storm report, Jun 8, 6:36 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HEAVY RAIN       2 W DUBUQUE             42.50N 90.74W
06/08/2008  M1.45 INCH       DUBUQUE            IA   TRAINED SPOTTER

            RAIN FELL IN PAST 25 MINUTES

&&

TERRYS
Local storm report, Jun 8, 6:42 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MONTICELLO              42.24N 91.19W
06/08/2008                   JONES              IA   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING FROM KITTY CREEK.

0700 PM     NON-TSTM WND DMG 5 N OLIN                42.07N 91.14W
06/08/2008                   JONES              IA   EMERGENCY MNGR

            TREE BLOWN OVER.

&&

JAZ
Local storm report, Jun 8, 6:44 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 N OLIN                42.07N 91.14W
06/08/2008                   JONES              IA   EMERGENCY MNGR

            TREE BLOWN OVER. DAMAGE WAS DUE TO TSTM WINDS.

&&

JAZ

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Jo Daviess

When
June 8, 6:52 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.350, -90.010

Penny-sized hail fell in Stockton, IL at 7:52 pm June 8. The hail stones broke into slivers and chunks upon hitting the ground.

Thunderstorm Wind, Jo Daviess

When
June 8, 6:55 PM CST
Where
Jo Daviess County, 1.58 mi SW of Apple River Canyon Sp
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.434, -90.072

Winds estimated to be 70 mph blew down several trees in Apple River Canyon State Park near Millville, IL at 7:55 pm June 8.

Thunderstorm Wind, Jo Daviess

When
June 8, 7:06 PM CST
Where
Jo Daviess County, 0.86 mi NW of Nora
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.460, -89.940

Winds estimated to be 65 mph blew a two and a half foot diameter tree down in Nora, IL at 8:06 pm June 8. A heavy wooden table was also blown over.

Thunderstorm Wind, Stephenson

When
June 8, 7:35 PM CST
Where
Stephenson County, 0.21 mi SE of Waddams Grove to 1.6 mi SW of Lake Leaquana
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.418, -89.877

Winds estimated to be 65 mph blew down numerous large trees along Stagecoach Trail (W Galena Road) near Waddams Grove, IL at 8:35 pm June 8.

Thunderstorm Wind, Stephenson

When
June 8, 7:35 PM CST
Where
Stephenson County, 6.34 mi NNW of Waddams Grove to 3.92 mi ESE of German Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.505, -89.926

Winds estimated to be 65 mph blew down numerous trees throughout Stephenson County, IL around 8:35 pm June 8.

Flash Flood, Jo Daviess

When
June 8, 7:40 PM CST to 10:00 PM CST
Where
Jo Daviess County, 1.59 mi W of Galena to 1.07 mi SSW of Galena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.424, -90.451

Heavy rain resulted in flash flooding of Spring Street in Galena, IL around 8:40 pm June 8. The street was closed by law enforcement officials until flood waters receded.

Thunderstorm Wind, Henderson

When
June 8, 7:50 PM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.940, -90.950

Winds estimated to be 65 mph blew down some power lines in Oquawka, IL at 8:50 pm June 8.

Thunderstorm Wind, Henderson

When
June 8, 7:52 PM CST
Where
Henderson County, 0.87 mi SE of Gladstone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -90.960

Winds estimated to be 60 mph blew down some tree limbs in Gladstone, IL at 8:52 pm June 8.

Thunderstorm Wind, Henderson

When
June 8, 8:00 PM CST
Where
Henderson County, 0.52 mi E of Biggsville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.850, -90.860

Winds estimated to be 65 mph blew down a tree across a highway near Biggsville, IL at 9:00 pm June 8.

Thunderstorm Wind, Warren

When
June 8, 8:05 PM CST
Where
Warren County, Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -90.750

Winds estimated to be 60 mph blew down some tree limbs in Kirkwood, IL at 9:05 pm June 8. The limbs were 4 to 6 inches in diameter.

Thunderstorm Wind, Warren

When
June 8, 8:05 PM CST
Where
Warren County, 0.69 mi S of Little York
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -90.750

Winds estimated to be 60 mph blew down some tree limbs in Little York, IL at 9:05 pm June 8. The limbs were 4 to 6 inches in diameter.

Thunderstorm Wind, Rock Island

When
June 8, 8:10 PM CST
Where
Rock Island County, 0.29 mi ENE of (Mli) Quad City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.451, -90.515

At 9:10 pm June 8, the automated surface observing system at the Quad City International Airport in Moline, IL measured a wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115593, 115596, 115599, 115647, 115661, 115667, 115668, 115671, 115677, 115680, 115682, 115695.